Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 48, NWS Wilmington, OH

May 2, 2003Clinton County, Fayette County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at May 2, 2003, 4:18 PM EDT for Clinton County, Fayette County, Ohio. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2003, 4:18 PM EDT (20:18 UTC)
Expired
May 2, 2003, 5:00 PM EDT
In force
42 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

Counties Clinton County, OH, Fayette County, OH

The radar

The Cincinnati radar (KILN), 7 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.3 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 022018
SVRILN
OHC027-047-022100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
417 PM EDT FRI MAY 2 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN OHIO...
  CLINTON COUNTY IN OHIO...

* UNTIL 500 PM EDT...

* AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES NORTHWEST OF SABINA...OR ABOUT 12
  MILES EAST OF XENIA...MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LYNCHBURG...
  WASHINGTON COURT HOUSE
  SABINA...

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE.  IF YOU ARE IN 
THE STORMS PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM 
PASSES.

LAT...LON 3934 8400 3957 8398 3955 8369 3968 8366
          3946 8335 3940 8343 3949 8358 3937 8359
          3923 8382 3926 8400

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:07 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, May 2, 2:07 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
207 PM EDT FRI MAY 2 2003

HAVENT CHANGED TOO MUCH IN THE SHORT TERM. TWEAKED TEMPS DOWN A
SMIDGE TONIGHT AND TOMORROW BUT PRETTY MUCH STAYED CLOSE TO GUIDANCE
IN THE 36-48 HOUR PERIOD.

PRECIP POTENTIAL ON SUNDAY NIGHT IS DIFFICULT. HAVE JUST PUT CHANCE
POPS IN ATTM AND FEEL THAT MODELS ARE ENTIRELY OVERDONE ON QPF
FIELDS. WEVE HARDLY BEEN ABLE TO GET PRECIP WITH SOUTHEAST WINDS
OVER THE PAST SEVERAL WEEKS. DONT THINK THAT THIS WARM FRONTAL
PASSAGE IS GOING TO BE ANY DIFFERENT, THOUGH THE LOW LEVELS ARE A
BIT MORE MOIST THAN PREVIOUS WMFROPAS.

MONDAYS TEMPS WILL BE ABOUT A CATEGORY WARMER THAN CURRENT FCST IF
RAIN DOES NOT DEVELOP. THINK THAT THIS IS A REAL POSSIBILITY, BUT AM
HESITANT TO BRING READINGS UP TO THE 80S AS SUGGESTED BY ETA. WILL
EXPECT MID 70S SOUTHWEST TO AROUND 70 NORTHEAST UNDER MOCLOUDY
SKIES. HAVE INCREASED LOWS ON MON PM TO AROUND 60 FOR MOST AREAS AS
GFS IS SUGGESTING GOOD SLY FLOW OVERNIGHT.

ON THE EXTENDED, HAVE DISCARDED THE GFS SOLUTION AND BROUGHT
THINKING TO HPCS GRAPHICS FOR THE LAST FEW DAYS OF FCST. THIS
BRINGS UP A SLIGHT CHANCE IN EASTERN FCST AREA OF SHOWERS (DONT
THINK THAT THERE WILL BE THUNDER ON THE BACK SIDE OF THE COLD
FRONT). LEFT THURS AND FRI DRY AS GRAPHICS SUGGEST HIGH PRESSURE
BUILDING IN AND NOT THE SURFACE LOW OVER THE PLAINS AS DEPICTED BY
GFS.

WITH THIS IN MIND, TEMPS ARE A FAR CRY FROM GUIDANCE. HAVE BROUGHT
HIGHS UP ON TUESDAY AHEAD OF THE FRONT TO THE UPPER 70S IN THE
SOUTHEAST AND LOW 70S IN THE NORTHWEST. FAIRLY UNIFORM LOWS IN THE
LOW TO MID 50S TUES PM, A COLD SHOT OF LOWER 60S IN THE NORTHWEST
WEDNESDAY BEHIND THE FRONT WHILE SERN FCST AREA COULD BE WARM
SECTORED TO BEGIN WITH. HAVE GONE WITH MID 70S FOR HIGHS HERE ON
THIS DAY.

AM NOT THAT CONFIDENT IN TEMPS AFTER THIS AS I DONT REALLY KNOW HOW
STRONG THE COLD AIR PUSH BEHIND THE FRONT WILL BE. HAVE SET UP A
NW-SE GRADIENT RANGING FROM THE MID 40S TO LOW 50S FOR WED PM LOWS.

CLOUDS SHOULD BEGIN TO SCOUR OUT ON THURSDAY THOUGH WERE STILL
UNDER CAA. HAVE BUCKSHOT A HIGH OF 68 FOR ENTIRE FORECAST AREA ON
THIS DAY. THINK THAT BREAKS IN CLOUDS WOULD ALLOW FOR SOME HEATING
BUT THOUGHT THAT COOL AND PLEASANT WAS THE WAY TO GO HERE. DROPPED
LOWS BY A CATEGORY FROM PREVIOUS NIGHTS FCST IN THE SOUTHEAST FOR
THURS PM LOWS AND EXPECT SUNNY SKIES ON FRIDAY WITH A RIDGE OF HIGH
PRESSURE OVER FCST AREA. WARMED TEMPS UP TO THE 70S AND FEEL IT
COULD BE WARMER. IT SHOULD BE INTERESTING TO SEE HOW THIS WORKS OUT.

ISC GRIDDS IN AND ILL TWEAK UP OR DOWN TO COME INTO LINE WITH
SURROUNDING FOS. JUST GIVE ME A CALL OR INSTANT MESSAGE.

MISILN OUT AROUND 3 PM.

.ILN...NONE.

FRANKS
Hazardous weather outlook, May 2, 5:30 AM EDT, 10 hours 48 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-020800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
530 AM EDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY.  THE THUNDERSTORMS ARE
NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY...SUNDAY
NIGHT...MONDAY...AND TUESDAY.  A FEW OF THE THUNDERSTORMS MAY BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, May 2, 3:41 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
341 PM EDT FRI MAY 2 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0327 PM    BURLINGTON                KY   .75 INCH HAIL
05/02/03   BOONE                          REPORTED BY LAW
                                          ENFORCEMENT.

0328 PM    5 S FLORENCE              KY   .88 INCH HAIL
05/02/03   BOONE                          REPORTED BY LAW
                                          ENFORCEMENT.

JWC
Local storm report, May 2, 4:12 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
412 PM EDT FRI MAY 2 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0411 PM    JAMESTOWN                 OH   .75 INCH HAIL
05/02/03   GREENE                         REPORTED BY LAW
                                          ENFORCEMENT.

JWC

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 8:08 PM EDTSevere Thunderstorm WarningILNAuglaize67 min
May 1, 8:33 PM EDTSevere Thunderstorm WarningILNChampaign, Logan42 min
May 2, 3:46 PM EDTSevere Thunderstorm WarningILNGreene44 min
May 2, 3:47 PM EDTTornado WarningILNGreene28 min
May 2, 4:54 PM EDTSevere Thunderstorm WarningILNWarren66 min
May 2, 5:37 PM EDTSevere Thunderstorm WarningILNRoss38 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.